Alert archive / Virginia / Heavy Snow Warnings in 2007
Heavy Snow Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this heavy snow warning at Feb 17, 2007, 4:05 AM EST for 4 counties in Virginia; Ashe County, Watauga County, North Carolina; Mercer County, Summers County, West Virginia. It took effect at Feb 17, 2007, 12:00 PM EST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2007, 4:05 AM EST (09:05 UTC)
- In effect from
- Feb 17, 2007, 12:00 PM EST
- Expired
- Feb 18, 2007, 10:57 PM EST
- In force
- 35 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2682 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this heavy snow warning went out at Feb 17, 3:40 AM EST, 25 minutes earlier.
Area forecast discussion, Feb 17, 3:40 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EST SAT FEB 17 2007
.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
CLIPPER SYSTEM SHOWS UP WELL ON WATER VAPOR...DIGGING INTO MO AT
THIS TIME. RADAR SHOWS A FAIRLY LARGE SHIELD OF WARM ADVECTION
SNOW AHEAD OF THE CLIPPER ACROSS IL AND INDIANA AND MOVG INTO
WESTERN KY/TN. WHILE THIS PRECIP WILL BE MOVING INTO A VERY DRY
AIRMASS AS IT APPROACHES THE SRN AND CENTRAL APPALACHIANS...IT
STILL LOOKS LIKE WE WILL SEE SNOW REACHING THE GROUND IN THE FAR
WESTERN MTNS BY NOON TODAY. THE FASTER GFS SEEMS TO HAVE A BETTER
HANDLE ON THIS. THE BEST ISENTROPIC LIFT AHEAD OF THE CLIPPER
MOVES THRU THE SW MTNS OF VA AND SE WV LATE THIS AFTERNOON...SO I
KEPT THE CATEGORICAL POPS FOR LIGHT SNOW FOR LATE THIS
AFTERNOON...TAPERING TO CHANCE ALONG THE BLUE RIDGE. LOOKS LIKE
THE AIRMASS IS DRY ENOUGH TO PREVENT THE SPREAD OF MEAS PRECIP
MUCH FURTHER EAST THAN THE FOOTHILLS EARLY THIS EVENING. I DID
RAISE THE POPS FOR THE NEW RIVER VALLEY TO LIKELY THINKING THEY WILL
PROBABLY SEE MEASURABLE PRECIP- JUST VERY LIGHT. BY MID
EVENING...THE LOW LEVEL FLOW VEERS TO THE NORTHWEST...AND THE
UPSLOPE SNOW SHOWER MACHINE CRANKS UP. MODEL SOUNDINGS SHOW DEEP
RH...AND FAIRLY STRONG COLD ADVECTION. I SEE NO REASON WHY THE
USUAL NW UPSLOPE AREAS WILL NOT SEE PERIODS OF ACCUMULATING SNOW. IN
ADDITION...A SECONDARY SHORT WAVE MOVES THRU THE CENTRAL
APPALACHIANS SUNDAY MORNING...ENHANCING THE COLD ADVECTION AND NW
FLOW WITH GOOD FETCH OFF THE GREAT LAKES. THE ACCUMULATING SNOW
SHOWERS SHOULD CONTINUE INTO SUNDAY AFTERNOON OR EVENING. LIQUID
PRECIP AMOUNTS FORM THIS AFTERNOON THRU SUNDAY EVENING WILL LIKELY
BE JUST AROUND A QUARTER INCH...BUT THE SNOW RATIOS SHOULD BE 20
OR 25 TO 1 BY LATE TONIGHT AND INTO SUNDAY. MOST UPSLOPE AREAS
SHOULD SEE ACCUM OF AROUND 5 INCHES IN THE 36 HR PERIOD...AND WE
WILL ISSUE A SNOW ADVISORY. THE WESTERN HALF OF GREENBRIER COUNTY
WILL LIKELY SEE AT LEAST 6 TO 8 INCHES...SO WE ARE PLANNING TO
ISSUE A HEAVY SNOW WARNING FOR THEM.
WINDS MAY BECOME A PROBLEM BY LATE TONIGHT WITH A 40 KNOT LLJ AND
THE STRONG COLD ADVECTION. THE STRONGEST SUBSIDENCE OCCURS SUNDAY
AFTERNOON BEHIND THE SECONDARY SHORT WAVE. AND OUR STRONGEST WINDS
SHOULD BE IN THE SUNDAY AFT/EVE TIME PERIOD. AT THIS POINT...IT
LOOKS AS THOUGH WE MAY REACH ADVISORY CRITERIA DURING THE DAY
SUNDAY. FOR NOW...WE JUST HAVE SOME OF THE HIGHEST ELEVATIONS WITH
GUSTS TO AROUND 40 KNOTS. IN ANY EVENT...SUNDAY WILL BE A COLD DAY
WITH WIND CHILLS IN THE SINGLE DIGITS IN THE MTNS IN THE MORNING.
WE MAY APPROACH WIND CHILL ADVISORY LEVELS OF 5 BELOW LATE SUNDAY
NIGHT INTO MONDAY MORNING.
I STAYED CLOSE TO MOS TEMPS THRU THE PERIOD...THOUGH A FEW DEGREES
COOLER IN THE MTNS TODAY WITH A COLD START AND CLOUDS MOVING IN.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE NW UPSLOPE FLOW FINALLY ENDS AS HIGH PRESSURE MOVES INTO THE
SERN U.S. DESPITE FAIRLY STRONG WARM ADVECTION...I THINK THAT OUR
HIGH TEMPS MONDAY WILL BE COOLER THAN MOS BECAUSE THERE WILL BE
LITTLE MIXING WITH THE SFC RIDGE MOVG OVER US DURING THE DAY. I
MADE NO CHANGES TO THE FORECAST BEYOND MONDAY. STILL LOOKS LIKE
THE NEXT CHANCE FOR PRECIP IS TUE NIGHT/WED WITH THE 00Z GFS NOW
PHASING A STRONG SRN STREAM WAVE WITH A THE NRN STREAM AND
BRINGING MODERATE TO HEAVY PRECIP NORTHWARD OUT OF THE GULFMEX AND
INTO OUR AREA. AT LEAST THE COLD ARCTIC AIR STAYS BOTTLED UP TO
OUR NORTH BEHIND THE WED SYSTEM AND WE JUST HAVE SEASONABLY COLD
AIR BEHIND IT THE END OF NEXT WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...SNOW ADVISORY FROM NOON TODAY TO MIDNIGHT EST SUNDAY NIGHT FOR
VAZ007-009-010-015.
NC...SNOW ADVISORY FROM NOON TODAY TO MIDNIGHT EST SUNDAY NIGHT FOR
NCZ001-018.
WV...SNOW ADVISORY FROM NOON TODAY TO MIDNIGHT EST SUNDAY NIGHT FOR
WVZ042-043.
HEAVY SNOW WARNING FROM NOON TODAY TO MIDNIGHT EST SUNDAY
NIGHT FOR WVZ045.
&&
SHORT TERM...JJ
LONG TERM...JJHazardous weather outlook, Feb 16, 6:25 AM EST, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 625 AM EST FRI FEB 16 2007 NCZ001-002-018-VAZ007-009>020-WVZ042>045-171130- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- 625 AM EST FRI FEB 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CLIPPER SYSTEM MAY BRING SOME SNOW TO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. STRONG WINDS WILL FOLLOW THE SYSTEM FOR SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-171130- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 625 AM EST FRI FEB 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:05 AM EST | Snow Advisory | RNK | Bland, Grayson, Smyth, Tazewell | 22 hr |
Nearby
Heavy Snow Warnings in Virginia, 2007Heavy Snow Warnings in North Carolina, 2007Heavy Snow Warnings in West Virginia, 2007Every heavy snow warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.